Hail, Fillmore
- When
- April 5, 10:50 AM CST
- Where
- Fillmore County, Peterson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.800, -91.833
Dime size hail was reported by students at the Peterson Junior High School.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime size hail was reported by students at the Peterson Junior High School.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 5, 2:50 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 350 AM CDT THU APR 5 2001 PRIMARY CONCERNS...RAIN CHANCES THROUGH THE PERIOD...AND STRONG GRADIENT WIND POTENTIAL FRIDAY NIGHT INTO SATURDAY. SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE GREAT LAKES...WHILE FRONTAL BOUNDARY EXTENDED ACROSS LOWER MISSISSIPPI VALLEY AND SOUTHERN PLAINS TO LOW PRESSURE OVER COLORADO. TROUGH EXTENDS FROM KS NORTHWARD INTO THE MISSOURI VALLEY. PROFILER DATA INDICATED 40KT LOW LEVEL JET INTERCEPTING THE FRONT NEAR KS/OK BORDER...INITIATING AN MCS. KMPX...KARX AND KDMX RADARS INDICATED SCATTERED SHOWERS ADVANCING INTO THE UPPER MIDWEST ASSOCIATED WITH WARM AIR ADVECTION. 00Z MODEL INITIALIZATION LOOKED GOOD WITH RESPECT TO UPPER LEVEL AND SURFACE FEATURES. ALL MODELS IN AGREEMENT THAT STRONG CYCLOGENESIS TAKES PLACE OVER THE PLAINS ON FRIDAY AS VIGOROUS UPPER LEVEL WAVE KICKS EASTWARD. OF NOTE...THE AVN HAS COME MORE IN LINE WITH ETA ON PLACEMENT OF HEAVIEST QPF AND NORTHWARD ADVANCE OF FRONT. CONSENSUS OF MODELS IS TO KEEP THE MAIN FRONTAL BOUNDARY SOUTH OF OUR FORECAST AREA...UNTIL DEEP CYCLONE BEGINS MOVING OUT INTO THE PLAINS FRIDAY AND FRIDAY NIGHT. AS A RESULT...IMPACT ON THE FORECAST WILL BE HEAVIEST QPF REMAINS SOUTH OF OUR AREA TODAY AND TONIGHT. PLAN TO ISSUE ANOTHER HEAVY RAINFALL POTENTIAL OUTLOOK THIS MORNING TO ADDRESS POSSIBILITY OF FLOODING DUE TO RECENT SNOW MELT COINCIDING WITH CONVECTIVE RAINFALL EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT. SHOWERS CURRENTLY ON RADAR EXPECTED TO FILL IN AS FORCING ASSOCIATED WITH WARM AIR ADVECTION CONTINUES TODAY. THIS FORCING EXITS TONIGHT...TAKING THE RAIN WITH IT...WHILE A WEAK SURFACE HIGH BUILDS IN. ON FRIDAY...MOISTURE TRANSPORT VECTORS INDICATED ATMOSPHERE WILL RELOAD OVER THE PLAINS...BRINGING SURFACE DEWPOINTS IN THE 60S RAPIDLY NORTHWARD. WITH CYCLONE DEEPENING AND OCCLUDING AS IT MOVES OUT INTO THE PLAINS...CONVECTION EXPECTED TO SPREAD ACROSS OUR FORECAST AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. SPC DAY 2 OUTLOOK APPEARS REASONABLE WITH OUR AREA IN SLIGHT RISK. DEEP SURFACE CYCLONE AND ITS ASSOCIATED STRONG UPPER LEVEL ENERGY SUGGEST STRONG GRADIENT WINDS FRIDAY NIGHT...AND ESPECIALLY ON SATURDAY. IN FACT...THERE SHOULD BE A STRONG FLUX OF DOWNWARD MOMENTUM ASSOCIATED WITH TROPOSPHERIC FOLD PASSING CLOSE TO THE FORECAST AREA ON SATURDAY...WHICH WILL CAUSE VERY STEEP LAPSE RATES. BOTH AVN AND ETA SURFACE WINDS OF 30 TO 40 MPH LOOK GOOD AND WOULD ANTICIPATE GOOD POSSIBILITY FOR WIND ADVISORIES ON SATURDAY. THEREFORE...ADDED WINDY/VERY WINDY TO ZONES FRIDAY NIGHT/SATURDAY. WITH RESPECT TO TEMPERATURES...MAV GUIDANCE SUPPORTED 2M AVN AND ETA VALUES. HIGHS TODAY SHOULD GENERALLY BE IN THE 50S DUE TO CLOUDS AND SHOWERS. ON FRIDAY...SOUTHERN SECTIONS OF THE FORECAST AREA SHOULD RISE ABOVE 60F DUE TO CLOSE PROXIMITY OF WARM FRONT ADVANCING NORTHWARD. .LSE...NONE. THOMPSON
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 618 AM CDT THU APR 5 2001 HAZARD - THUNDERSTORMS WITH SMALL HAIL TIMING - BETWEEN 2 AND 8 PM LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN DISCUSSION - A TROUGH OF LOW PRESSURE WILL MOVE ACROSS MINNESOTA AND IOWA INTO WISCONSIN AND ILLINOI-S THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE TROUGH. SPOTTERS - SPOTTER ACTIVATION IS NOT EXPECTED.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-052130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT THU APR 5 2001 HAZARD - THUNDERSTORMS WITH HAIL...UP TO 3/4 INCH IN SIZE. TIMING - NOW UNTIL 8 PM. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. DISCUSSION - A TROUGH OF LOW PRESSURE WILL MOVE ACROSS MINNESOTA AND IOWA INTO WISCxONSIN AND ILLINOIS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE TROUGH. SPOTTERS - SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES THIS AFTERNOON.
The La Crosse radar (KARX), 52 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238254.